Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

March 22, 2009Hanson County, Hutchinson County, McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 22, 2009, 7:12 PM CDT for Hanson County, Hutchinson County, McCook County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2009, 7:12 PM CDT (00:12 UTC)
Expired
Mar 22, 2009, 7:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Hanson County, SD, Hutchinson County, SD, McCook County, SD

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:14 PM CDTHAIL 0.752 Ne Clayton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 230012
SVRFSD
SDC061-067-087-230045-
/O.NEW.KFSD.SV.W.0006.090323T0012Z-090323T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT SUN MAR 22 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  CENTRAL HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR CLAYTON...OR 26 MILES WEST OF PARKER...AND
  WAS MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMERY...BRIDGEWATER AROUND 730 PM CDT...
  SPENCER AROUND 740 PM CDT...
  SALEM AROUND 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4381 9763 4374 9733 4329 9757 4335 9781
TIME...MOT...LOC 0012Z 198DEG 34KT 4342 9765

$$

JH
2 follow-up statements
000 
WWUS53 KFSD 230027
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SUN MAR 22 2009

SDC067-230037-
/O.CAN.KFSD.SV.W.0006.000000T0000Z-090323T0045Z/
HUTCHINSON SD-
727 PM CDT SUN MAR 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUTCHINSON COUNTY IS
CANCELLED...

LAT...LON 4349 9746 4350 9775 4381 9763 4374 9733
TIME...MOT...LOC 0027Z 198DEG 34KT 4356 9759

$$

SDC061-087-230045-
/O.CON.KFSD.SV.W.0006.000000T0000Z-090323T0045Z/
HANSON SD-MCCOOK SD-
727 PM CDT SUN MAR 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MCCOOK AND SOUTHEASTERN HANSON COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL. THIS STORM WAS LOCATED NEAR EMERY...OR 25 MILES NORTHWEST OF
PARKER...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
SPENCER AROUND 740 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4349 9746 4350 9775 4381 9763 4374 9733
TIME...MOT...LOC 0027Z 198DEG 34KT 4356 9759

$$

JH
000 
WWUS53 KFSD 230042
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT SUN MAR 22 2009

SDC061-087-230050-
/O.EXP.KFSD.SV.W.0006.000000T0000Z-090323T0045Z/
HANSON SD-MCCOOK SD-
742 PM CDT SUN MAR 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCCOOK AND
SOUTHEASTERN HANSON COUNTIES EXPIRES AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.

AT 714 PM CDT...DIME SIZE HAIL WAS REPORTED WITH THIS STORM 2 MILES 
NORTHEAST OF CLAYTON.

LAT...LON 4349 9746 4350 9775 4381 9763 4374 9733
TIME...MOT...LOC 0040Z 198DEG 34KT 4367 9754

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 22, 4:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SUN MAR 22 2009

.DISCUSSION...
CURNT OBS AND MODELS GUIDNCE ARE CONSISTENT WITH RADAR WHICH HAS
BEEN SHOWING INCRG COVERAGE OF SHWRS AND A FEW TSTMS OVER WRN HALF
OF FCST AREA PAST CPL HRS. THIS ACTVTY BCMG WDSPRD IS EXPECTED TO
SLWLY MOVE EWD ACRS FCST AREA TNGT PRBLY WITHOUT ANY FRTHR SVR
THREAT. MOISTURE DOESNT SEEM UP THERE ENUF FOR A REAL HEAVY RAIN
THREAT BUT A HALF DECENT SOAKING E IS IN ORDER WITH OVER AN INCH OF
RAIN TNGT. HI POPS OF COURSE. THE PROGRESS OF THE PCPN WILL ALLOW
FOR A GNRL DECREASE W AFTER ERY EVE. AS THE CONVECTION DCRSES THE
AIR NEAR THE SFC WILL STABILIZE AND WILL KEEP THE IDEA OF STRATUS
AND SOME DRIZZLE LATE TNGT AND ERY MON MRNG. FOR LOW TEMPS...50 PLUS
STILL SEEMS IN ORDER AS THERE WILL NOT BE TOO MUCH COOLING FROM TDAS
MOSTLY COOLER THAN FCST HI TEMPS. BROAD STRONG SERLY WINDS WILL VERY
SLWLY DCRS FROM THE W. WIND ADVY LOOKS GOOD AND WILL BE KEPT INTO
ERY EVE W TO LATE TNGT E.

STILL WINDY THRU MON WITH STG SE GRADIENT CONTINUING TO BRING IN
GULF MOISTURE AND LOW CLOUDS. STILL EXPECT AREAS OF DRZL AND PATCHY
FOG IN THE MRNG...BEFORE MIXING OUT AND BREAKING UP BY AFTN. QUASI
WMFNT SHOULD MOVE NWD ACROSS MO VALLEY BY LATE AFTN PERMITTING HALF
DECENT SFC HEATING. THEN MAJOR UPR LOW CRASHES NEWD INTO CWA LATE
AFTN AND EVE WITH DVLPG TSTMS ON NOSE OF DRY SLOT. TODAY WAS A
HEADS/UP THAT MARGINALLY SVR TSTMS CAN OCCUR WELL INTO THE MORE
STABLE SFC AIR TO THE NORTH WITH GOOD LAPSE RATES ALOFT...AND THAT
WILL AGAIN LIKELY BE THE CASE IN MOST OF THE CWA LATE MON AFTN AND
EVE. HOWEVER...WITH BETTER LOW LVL INSTABILITY AND LOW LVL SHEAR...
A FEW TORNADOES STILL NOT OUT OF THE QUESTION ESP NEAR THE MISSOURI
VALLEY LATE AFTN AND EARLY EVE. WRAPAROUND PRECIP OF UPR LOW AFFECTS
WRN CWA MON NGT AND SPREADS ESEWD THRU TUE. STILL CHCS OF RAIN CHG
TO WET SNOW WRN TO NWRN CWA LATE MON NGT THRU TUE WITH A COUPLE
INCHES PSBL ESP IN HIGHER ELEVATIONS. SYSTEM PULLS OUT TO ENE TUES
NGT...FLWD BY A NICE BREAK FOR WED WITH DECENT MIXING. THEN SOME
SERIOUS ISSUES IN THE VARIOUS MODELS FOR LATE WED NGT THRU SAT.
GFS HAS GOOD BAROCLINIC ZONE MOVG EWD OVER CWA WED NGT THRU FRI MRNG
WITH WINTER PRECIP...PSBLY SOME DECENT WET SNOW ESP ALG AND SOUTH OF
I90. 12Z CANADIAN AND ECMWF HOLD OFF PRECIP UNTIL MAJOR NEG TILT
WINTER STORM SYSTEM MOVES NEWD OVER CWA FRI NGT AND SAT. HAVE SOME
POPS FOR THE SERN CWA FOR THIS SYSTEM...BUT THIS COULD BE WAY
UNDERDONE ESP IN OUR SRN TO ERN CWA IF THE CANADIAN AND EC PAN OUT.
EITHER WAY LOOKS ON THE COOL AND UNSETTLED SIDE THRU THE EXTD.

&&

.AVIATION...
VRBL CONDS WILL BE FREQUENTLY MVFR AND LCLY IFR MUCH OF TNGT AS
SHWRS/TSTMS MOVE EWD ACRS FCST AREA. AFT 23/08Z OR SO...EXPECT A
MORE GNRL MVFR TO IFR IN STRATUS AND DRIZZLE WITH THE AIR NEAR THE
SFC BEING STABILIZED AND PLENTY OF MOISTURE AVBL. THIS SHUD CONT AT
LEAST TO 23/15Z WITH STEADY IMPROVEMENT THEREAFTER AS APPROACHING
MAIN SYS AND PSBLY HEATING MIX OUT THE LWR LVLS PRETTY WELL. AFTER
18Z ANOTHER ROUND OF CONVECTION WILL INCREASE FROM THE SW WITH FRTHR
CONDS VARIABLE TO LCL MVFR/IFR. SERLY WINDS GUSTING TO OVER 25 KTS
WILL VERY SLWLY DECREASE THRU 12Z-14Z BUT SOME GUSTS NEAR THAT LEVEL
MAY LINGER...THEN WINDS WILL INCREASE AGAIN WITH GUSTS ABV 30 KTS
AFT 18Z ESPLY ERN FCST AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR IAZ001>003-
     012>014-020>022-031-032.

MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ097-098.

     WIND ADVISORY UNTIL 4 AM CDT MONDAY FOR MNZ071-072-080-081-089-
     090.

NE...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ013-014.

SD...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ040-056-062-
     067-070-071.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR SDZ038-039-050-
     052>055-057>061-063>066-068-069.
&&

WILLIAMS/RYRHOLM
Hazardous weather outlook, Mar 22, 11:51 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 AM CDT SUN MAR 22 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1151 AM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM SOUTHWEST
TO NORTHEAST OVER THE AREA THIS AFTERNOON AND TONIGHT. SOME
EMBEDDED CELLS WILL HAVE POSSIBLE HAIL...LIKELY LESS THAN PENNY
SIZE...AND LOCALLY HEAVY RAIN. IN ADDITION...WITH VERY STRONG
WINDS NOT TOO FAR OFF THE SURFACE...IT IS A CONCERN THAT SOME
STORMS COULD PRODUCE MARGINAL...BRIEF SEVERE WINDS AROUND 60 MPH.
BUT SINCE MUCH OF THIS ACTIVITY WILL OCCUR AT NIGHT...THE
ATMOSPHERIC INSTABILITY WILL LIKELY NOT BE STRONG ENOUGH TO MAKE
THIS A MODERATE OR STRONG POSSIBILITY. EVEN WITHOUT THUNDERSTORM
WINDS...IT WILL BE WINDY THIS AFTERNOON INTO TONIGHT.

FLOODING...
MINOR FLOODING WILL AFFECT THE BIG SIOUX RIVER IN THE BRUCE
VICINITY UNTIL FURTHER NOTICE. AT THIS TIME...THE RIVER IS ONLY
SLIGHTLY ABOVE FLOOD STAGE OF 8 FEET. HOWEVER FUTURE RAINFALL
ANTICIPATED SUNDAY NIGHT AND MONDAY NIGHT WILL LIKELY RAISE THE
MIDDLE BIG SIOUX RIVER LEVELS AND KEEP THE RIVER IN FLOOD NEAR
BRUCE FOR THIS WEEK. THE MIDDLE PORTIONS OF THE JAMES RIVER WILL
ALSO EXPERIENCE MINOR FLOODING FOR A BULK OF THIS WEEK. DEPENDING
ON HOW MUCH RAIN FALLS EARLY THIS WEEK...CONDITIONS WILL BE
MONITORED CLOSELY FOR ANY UPGRADE INTO MODERATE FLOODING
POTENTIAL.

WIND AND FOG...
SOUTHEAST WINDS OF 15 TO 25 MPH IN MOST AREAS THROUGH
MIDDAY...WILL INCREASE TO 25 TO 40 MPH...SPREADING FROM WEST TO
EAST OVER THE AREA THIS AFTERNOON...AND CONTINUE EAST OF
INTERSTATE 29 TONIGHT. LOCALIZED WIND GUSTS AROUND 50 MPH ARE
POSSIBLE...ESPECIALLY IN AND NEAR ANY SHOWERS OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE MONDAY
AFTERNOON AND EVENING...FOR AREAS ALONG AND SOUTH OF I 90 IN
SOUTHEAST SOUTH DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH
OF NORTHWEST IOWA. LOW TOPPED SUPERCELLS ARE POSSIBLE WHICH COULD
PRODUCE HAIL UP TO ONE INCH AND 60 MPH WINDS. AREAS APPROACHING
SOUTH CENTRAL SOUTH DAKOTA INCLUDING THE CHAMBERLAIN...LAKE ANDES
AND GREGORY AREAS WILL RECEIVE A LARGE DEGREE OF CYCLONIC SPIN IN
THE ATMOSPHERE. THEREFORE A BRIEF TORNADO IS NOT OUT OF THE
QUESTION IN THOSE AREAS.

A WINTRY MIX OF RAIN AND SNOW COULD CHANGE TO A PERIOD OF
ACCUMULATING WET SNOW FROM THURSDAY THROUGH THURSDAY NIGHT IN
PARTS OF SOUTHEAST SOUTH DAKOTA...TO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA...AND POSSIBLY INTO FRIDAY FURTHER SOUTHEAST IN
THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

IT IS PROBABLE THAT SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY
AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:41 PM CDTFlash Flood WarningFSDBrookings, Kingsbury, Lake, Miner3 hr
Mar 23, 11:11 AM CDTRiver Flood WarningFSDHutchinson, Yankton83 days
Mar 23, 3:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory41 min
Mar 23, 4:08 PM CDTTornado WarningFSDBon Homme37 min
Mar 23, 4:12 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory38 min
Mar 23, 4:34 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson26 min
Mar 23, 4:53 PM CDTSevere Thunderstorm WarningFSDClay, Union52 min
Mar 23, 4:57 PM CDTFlash Flood WarningFSDUnion2 hr
Mar 23, 4:59 PM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton31 min
Mar 23, 5:03 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook27 min
Mar 23, 5:33 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner, Yankton42 min
Mar 23, 5:36 PM CDTSevere Thunderstorm WarningFSDClay, Union24 min
Mar 23, 5:44 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Mar 23, 5:59 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union46 min
Mar 23, 6:09 PM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner111 min
Mar 23, 6:17 PM CDTSevere Thunderstorm WarningFSDLincoln, Union43 min
Mar 23, 6:33 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha27 min
Mar 23, 6:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.